banner opioids

Opioids

 

What are Opioids?

Opioids are a family of drugs that have pain relieving effects. Opioids are depressant drugs, which means that they slow down basic functions in the body like heart rate, blood pressure and breathing. They can also produce euphoria, an experience of pleasure. Opioids can be either natural or synthetic, and are available through both prescription and unregulated sources. Examples of opioids include:

  • Fentanyl
  • Heroin
  • Hydrocodone (Vicodin)
  • Hydromorphone (Dilaudid)
  • Oxycodone (OxyContin)
  • Morphine
  • Methadone
  • Percodan (Percocet)
  • Codeine

Overdoses and Poisonings

“Overdose” is a term used to describe when a person consumes too much of a drug (or combination of drugs) than the body can handle, and basic life functions (e.g. breathing) cannot be controlled. It implies that a person knows what the dose of the drug is and chooses to take too much. In Peterborough, and across Canada, the street drug supply is unpredictable and people are often unaware of how much of a substance, or what substance they may be consuming. Many health agencies are now using “drug poisoning” instead of overdose to more accurately reflect the current context.

Signs of an opioid overdose or poisoning include:

Skin feels cold & clammy; fingernails or lips are blue, purple, or grey; body is very limp; can't wake the person up; deep snoring or gurgling sounds; breathing is slow, erratic or has stopped; pupils are very small

If you see someone experiencing these symptoms, call 9-1-1 and administer naloxone. Local statistics on opioid overdoses and drug poisonings can be found on PPH’s Data Portal.¬†PPH also invites service providers and members of the public to anonymously share information on adverse reactions to drugs using the Drug Reporting Tool.

5 Steps to Save a Life

Follow these steps to respond to a drug poisoning or overdose; it could help to save a life.

1. Shake their shoulders and shout their name.

Naloxone

Naloxone is a medication that can temporarily reverse the effects of an opioid overdose/poisoning. Once given, naloxone usually starts working in 2 to 3 minutes and can last for up to 90 minutes. Since opioids can remain in the body after naloxone wears off, it is very important to call 9-1-1 in every overdose or poisoning situation.

Good Samaritan Act

The Good Samaritan Drug Overdose Act is a federal law that protects you, the person who is overdosing, and anyone at the scene from being charged with:

  • Possession of controlled substances (e.g. drugs)
  • Breaches in pre-trial release, probation orders, conditional sentences, or parole related to simple possession of substances

To learn more about the Act, click here.

Educational Resources

Found Needles

Opioid Fact Sheet

Fentanyl Fact Sheet

Treatment Fact Sheet